Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Volumes of flows

Author: David L. Johnson
Journal: Proc. Amer. Math. Soc. 104 (1988), 923-931
MSC: Primary 53C20; Secondary 58F17
MathSciNet review: 964875
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ F$ is an oriented nonsingular flow on a Riemannian manifold $ M$, the volume of $ F$ is defined as the $ n$-dimensional measure of the unit vector field tangent to $ F$, as a section of $ {T_ * }\left( M \right)$ with the induced metric. It is shown that, for any metric of the two-dimensional torus, and for any homotopy class of flows on the torus, there is a unique smooth flow of minimal volume within the homotopy class. It has been shown that the Hopf foliation on the round threesphere absolutely minimizes the volume of flows on $ {S^3}$. In higher dimensions this is not the case; the Hopf fibrations are not even local minima of the volume functional for flows on the round five-sphere. It is not known whether a volume-minimizing flow on $ {S^5}$ exists.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C20, 58F17

Retrieve articles in all journals with MSC: 53C20, 58F17

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society